Alert archive / Georgia / Tornado Warnings in 2005

Tornado Warning 11, NWS Charleston, SC

August 29, 2005Bulloch County, Candler County, Georgia

NWS Charleston, SC issued this tornado warning at Aug 29, 2005, 7:32 PM EDT for Bulloch County, Candler County, Georgia. It was in force for 28 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 7:32 PM EDT (23:32 UTC)
Expired
Aug 29, 2005, 8:00 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Candler County, GA

The radar

The Charleston,SC radar (KCLX), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:35 PM EDTTSTM WND DMGAdabelle, GATREE DAMAGE REPORTED.
Aug 29, 7:35 PM EDTTORNADOAdabelle, GATREE DAMAGE REPORTED
Aug 29, 7:45 PM EDTTSTM WND DMG2 S Register, GATREE DAMAGE.
Aug 29, 7:45 PM EDTTSTM WND DMGExcelsior, GATWO TREES BLOWN DOWN.
Aug 29, 7:45 PM EDTTORNADO2 S Register, GATORNADO REPORTED ON THE GROUND ALONG NEW HOPE ROAD HEADING TOWARD REGISTER.
Aug 29, 7:55 PM EDTTSTM WND DMGRegister, GATREES DOWN.
Aug 29, 7:55 PM EDTTORNADORegister, GATREE DAMAGE REPORTED NEAR REGISTER. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 292333
TORCHS
GAC031-043-300000-
/O.NEW.KCHS.TO.W.0011.050829T2332Z-050830T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CANDLER COUNTY IN SOUTHEAST GEORGIA
  BULLOCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 800 PM EDT

* AT 731 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  REGISTER...OR ABOUT 10 MILES SOUTHEAST OF METTER...MOVING NORTHEAST
  AT 15 MPH.  THE TORNADO APPEARS TO BE NEAR THE CANDLER...EVANS...
  AND BULLOCH COUNTY LINE.  THE TORNADO IS MOVING NORTHEAST AT 25    
  MPH.  ON ITS CURRENT PATH THE TORNADO SHOULD CROSS INTERSTATE 16 IN
  WESTERN BULLOCH COUNTY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  REGISTER AND PULASKI...

TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY
BE TOO LATE TO GET TO A SAFE PLACE

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3228 8201 3227 8187 3242 8181 3244 8198

$$
1 follow-up statement
000 
WWUS52 KCHS 292347
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT MON AUG 29 2005

GAC031-043-300000-
/O.CON.KCHS.TO.W.0011.000000T0000Z-050830T0000Z/
CANDLER-BULLOCH-
747 PM EDT MON AUG 29 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR CANDLER
AND BULLOCH COUNTIES...

AT 746 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR REGISTER...OR ABOUT 10 MILES EAST OF
METTER...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE REGISTER.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3228 8201 3227 8187 3242 8181 3244 8198

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:00 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT MON AUG 29 2005

.SHORT TERM /TONIGHT THROUGH THURSDAY/...CONVECTION HAS BEEN
BEHAVING ITSELF THIS AFTERNOON WITH THE HIGHEST COVERAGE OVER
SOUTHEAST GEORGIA WHERE IT WAS EXPECTED TO OCCUR. WEAK CONVERGENCE
ON THE EXTREME EASTERN FRINGE OF KATRINA HAS INTERACTED WITH LIMITED
INSTABILITY AND WEAK LAPSE RATES TO PRODUCE SCT SHOWERS AND A FEW
STORMS IN THAT AREA. SHORTWAVE H5 RIDGING ACROSS SC HAS PRACTICALLY
CAPPED THE ATMOSPHERE THERE...INHIBITING MOST DEVELOPMENT. VISIBLE
SATELLITE IMAGERY SHOWS LIMITED VERTICAL DEVELOPMENT OF THE CU FIELD
IN THESE AREAS DESPITE A WEAK SEABREEZE. TEMPS HAVE REACHED AROUND
90 IN MOST AREAS WITH HEAT INDICES UP TO 105. DEWPOINTS SHOULD SURGE
OVERNIGHT AND TUE AND EXPECT HIGHS SIMILAR TO TODAY TO ALLOW HEAT
INDICES TO BE A FEW DEGREES WARMER TUE THAN TODAY. WILL MENTION IN
ZONES AND HWO. DUE TO THE TWO CONSECUTIVE DAY REQUIREMENT...WILL NOT
REQUIRE HEAT ADVY FOR TUE...ALTHOUGH WILL NEED TO MONITOR FOR WED.

SHORTWAVE RIDGE SHOULD KICK NORTHEAST WITH THE APPROACH OF KATRINAS
REMNANTS...INCREASING A DEEP SOUTHWESTERLY FLOW ACROSS THE REGION
THROUGH WEDNESDAY. PLAN ON CARRYING CHANCE POPS THROUGH WED WITH THE
HIGHEST NUMBERS DURING THE AFTERNOON. HIGH PRESSURE ACROSS THE
CENTRAL PLAINS WILL PUSH A COLD FRONT THROUGH THE AREA EARLY
THURSDAY MORNING...QUICKLY DRYING THINGS OUT THURSDAY.
&&

.LONG TERM /THU NIGHT THROUGH MON/...DRY HIGH PRESSURE WILL BUILD IN
THROUGH THE WEEKEND WITH NEAR NORMAL TEMPS. MAY SEE SOME MID-UPPER
60S LOWS OVER THE WEEKEND AS REINFORCING SHOTS OF COOL AIR SINK
SOUTHEAST. A WEAK ONSHORE FLOW MAY DEVELOP LATE SUNDAY INTO MONDAY
PRODUCING ISOLATED SHWRS.
&&

.MARINE...WINDS AND SEAS WILL INCREASE OVERNIGHT AS THE CIRCULATION
AROUND WEAKENING KATRINA BEGINS TO IMPACT THE WATERS. WINDS ON
TUESDAY SHOULD MAX OUT IN THE 15 TO 20 KNOT RANGE. A LONG FETCH WILL
ALLOW SEAS TO BUILD TO 6 FEET IN THE GEORGIA OUTER WATERS BUT WILL
CAP THEM AT 5 FEET ON TUESDAY IN THE COASTAL WATERS. WILL CONTINUE
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR AMZ374 AND AN EXERCISE
CAUTION WILL LIKELY BE NEEDED FOR THE COASTAL WATERS AND CHARLESTON
HARBOR ON TUESDAY.
&&

.RIP CURRENTS...INCREASED WINDS EXPECTED TUESDAY. HOWEVER...SINCE A
LONG DURATION OF STRONG SOUTHERLY WINDS IS NOT EXPECTED PRIOR TO
TOMORROW...SWELL IMPACT IS NOT EXPECTED TO BE ENOUGH TO RAISE THE
RIP CURRENT RISK TO MODERATE. IF LARGER SWELL WITH A HIGH PERIOD
DEVELOPS OVERNIGHT...MIDNIGHT SHIFT MAY NEED TO UPGRADE TO MODERATE.
&&

.AVIATION...HAVE INCLUDED A THUNDERSTORM IN A TEMPO GROUP THIS
AFTERNOON AT KSAV AND WILL MONITOR FOR INCLUSION AT KCHS AS
SCATTERED STORMS LIFT NORTH. OTHERWISE...HAVE INCLUDED CB AT KSAV
OVERNIGHT. WINDS WILL INCREASE ON TUESDAY TO NEAR 15 KT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SCA FOR HAZARDOUS SEAS AMZ374 LATE TONIGHT THROUGH WED
         EVENING.
&&

JRL/SCW
Hazardous weather outlook, Aug 29, 3:43 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT MON AUG 29 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-301000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
343 PM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING IS IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO FOR AT LEAST THE NEXT FEW DAYS. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.HEAT INDICES...WARM TEMPERATURES AND MODERATE HUMIDITY WILL CREATE
WIDESPREAD HEAT INDICES OF 100 TO 105 ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

RJB

In the hours before

Special weather statement, Aug 29, 6:35 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
635 PM EDT MON AUG 29 2005

SCZ045-292245-
BERKELEY-
635 PM EDT MON AUG 29 2005

...WATERSPOUT REPORTED OVER LAKE MOULTRIE...

AT 630 PM EDT THE DEPARTMENT OF NATURAL RESOURCES REPORTED A
WATERSPOUT OVER THE NORTHSHORE OF LAKE MOULTRIE.  NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED A LIGHT RAIN SHOWER IN THE VICINITY
MOVING NORTH AT 5 MPH.

THE SHOWER IS WEAKENING AND THE WATERSPOUT WILL LIKELY DISSIPATE
VERY QUICKLY.  IF YOU SEE THE WATERSPOUT AND ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK.
Special weather statement, Aug 29, 7:03 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EDT MON AUG 29 2005

GAZ099-100-114-115-292330-
BULLOCH-CANDLER-EVANS-TATTNALL-
703 PM EDT MON AUG 29 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 730 PM EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER UNDINE...OR ABOUT 7 MILES NORTHWEST
OF CLAXTON...MOVING NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND MANASSAS...BELLVILLE...UNDINE...
ADABELLE...REGISTER...PULASKI...PARISH AND EXCELSIOR THROUGH 730 PM
EDT.

A TRAINED WEATHER SPOTTER HAS SPOTTED A FUNNEL CLOUD WITH THIS
STORM.  IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO YOUR NEAREST
LAW ENFORCEMENT AGENCY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:56 PM EDTSpecial Marine WarningCHS94 min
Aug 29, 7:12 PM EDTTornado WarningCHSEvans26 min
Aug 29, 7:59 PM EDTTornado WarningCHSBulloch33 min

Nearby

Tornado Warnings in Georgia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.